MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS
Model Number 1103
Medical Device Problem Codes Pumping Stopped (1503); Use of Device Problem (1670); Power Problem (3010); Pumping Problem (3016)
Health Effect - Clinical Codes Unspecified Nervous System Problem (4426); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient with a ventricular assist device (vad) experienced low flow alarms and a vad stopped alarm.The patient was on vacation and visited a medical facility, where the hematocrit (hct) was changed to 50%, resulting in low flow alarms due to the change in flow.The hematocrit was changed again, but the low flow alarm limit did not appear to be adjusted to reflect the patient's new baseline.Logfiles were reviewed and demonstrated the vad stopped alarm.Initial nursing staff reports did not identify a cause for the stop alarm; however, it was later reported that the patient was walking around the room with the controller hanging from the driveline, which was believed to have caused the stopped alarm.It was also reported that the controller exhibited multiple losses of power.The vad and controller remain in use.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Continuation of d10: 5076-52; 429688; 6947m62 leads implant date: (b)(6) 2015.Additional products: d1: heartware ventricular assist system - controller d4: model#: 1420 / catalog#: 1420 / expiration date: 31-july-2024 / serial#: (b)(6) d9: no h3: no h4: mfg date: 21-july-2023.H5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information.H6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was further reported that the patient had been hospitalized for stroke-like symptoms.Computerized tomography (ct) was performed and did not reveal any stroke.It was also noted that the ventricular assist device (vad) stop was initially suspected to be due to an ingestion event, but was later thought to be due to the handling of the controller.It was reported that the losses of power to the controller were due to accidental disconnections of both power sources by the patient, attributed to confusion.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Product event summary: the ventricular assist device (vad) (b)(6) and the controller ((b)(6)) were not returned for evaluation.A review of the manufacturing documentation was not performed as the reported event and analysis are not related to a manufacturing or service issue.Log file analysis revealed a sharp decrease in power consumption and estimated flows starting on (b)(6) 2025, associated with a change in hematocrit setting, and one hundred (100) low flow alarms logged on (b)(6) 2025.Of note, several alarm limit changes were logged within the analyzed period.Log file analysis associated with (b)(6) revealed two (2) controller power up events, with an associated motor start event, logged on (b)(6) 2025 at 15:33:55 and at 15:35:00, indicating a loss of power to the controller.The data point recorded prior to the first loss of power revealed that (b)(6) was connected to power port one (1) with (b)(4) relative state of charge (rsoc) and that a power adapter was connected to power port two (2).The data point recorded after the first loss of power revealed that no power source was connected to power port one (1) and a power adapter was connected to power port two (2).The data point recorded prior to the second loss of power revealed that no power source was connected to power port one (1) and that a power adapter was connected to power port two (2).The data point recorded after the second loss of power revealed that (b)(6) was connected to power port one (1) and a power adapter was connected to power port two (2).The controller was without power for approximately twenty-two (22) seconds and eighteen (18) seconds, respectively.No anomalies were recorded leading up to the losses of power.Additionally, one (1) vad disconnect alarm was logged on (b)(6) 2025 at 14:17:25, indicating a physical disconnection of the driveline from the controller.Before the vad disconnect alarm, review of the event log file associated with (b)(6) revealed a reactivation event logged on (b)(6) 2025 at 14:17:22, likely due to the physical disconnection of the driveline.As a result, the reported low flow event, vad disconnect alarm, and loss of power events were confirmed.It is likely that the reported vad stopped event correlates with the vad disconnect alarm.Based on the available information, the device may have caused or contr ibuted to the reported event.Based on the risk documentation, possible causes of the low flow event may be attributed to multiple factors including but not limited to thrombus at the inflow cannula/outflow graft, constriction at the outflow graft, poor vad filling, and/or inappropriate vad rotational speed.The most likely root cause of the loss of power event can be attributed to the double disconnection of power sources, as described in the event details.Capa pr00551638 investigated controller losses of power.Even though this capa is now closed, (b)(6) falls in scope of this capa.Per the instructions for use, neurological dysfunction is a known potential complication associated with the implantation of a vad.There was no evidence that the patient had a history of similar adverse events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.The most likely root cause of the vad disconnect alarm, and the observed reactivation event can be attributed to the physical disconnection of the driveline from the controller.Additional products: d1: controller d4: (b)(6) h3: yes h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key23487459
Report Number3007042319-2025-02403
Device Sequence Number10499578
Product Code DSQ
UDI-Device Identifier00888707000017
UDI-Public(01)00888707000017(17)180731
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/13/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2018
Device Model Number1103
Device Catalogue Number1103
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2025
Supplement Date Received by Manufacturer11/03/2025
01/08/2026
Initial Report FDA Received Date11/06/2025
Supplement Report FDA Received Date11/07/2025
01/13/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/31/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DTMA1D4 ICD
Outcome Attributed to Adverse Event Hospitalization;
Patient Age67 YR
Patient SexMale